California, 2010Winter Storm and High Wind in California, December 29 to 30, 2010
December 29 to 30, 2010 · NWS LOX · 9 events in 9 counties and zones
At the end of December, one final winter storm rolled across Central and Southern California. 50 inches of rainfall across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the end of December, one final winter storm rolled across Central and Southern California. The storm produced between 0.50 and 1.50 inches of rainfall across the area. As the storm moved through the area, snow levels dropped to around 4000 feet. With the lowering snow levels, 4 to 8 inches of new snowfall was reported in the mountains. Along with the precipitation, this storm system produced strong and damaging northerly winds across the area. Wind gusts in excess of 60 MPH were reported both in the mountains and the valley areas of Southern California. With the ground already saturated from previous rainfall, the strong winds toppled many trees, producing scattered power outages and road blockages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 29, 4:00 PM PST, 30 minutes earlier.
Area forecast discussion, Dec 29, 4:00 PM PST, 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 PM PST WED DEC 29 2010
UPDATE FOR NEW AVIATION DISCUSSION
.SYNOPSIS...
VERY GUSTY WINDS WILL FOLLOW BEHIND THE TODAYS COLD FRONT WITH COLD
AIR AND NORTH FACING MOUNTAIN SNOW POSSIBLE INTO THURSDAY. DRY AND
CHILLY WEATHER IS EXPECTED FROM THURSDAY AFTERNOON INTO FRIDAY.
A LOW PRESSURE CENTER WILL ARRIVE OVER THE WEEKEND WITH A CHANCE OF
PRECIPITATION FOR THE SOUTHLAND.
&&
.SHORT TERM (TODAY-SAT)...THIS MORNING'S COLD FRONT WAS VERY WELL
BEHAVED AND MOVED THROUGH RIGHT ON SCHEDULE WITH AMOUNTS PRETTY MUCH
RIGHT ON TARGET. STILL SOME SNOW EXPECTED TO DEVELOP OVER THE
GRAPEVINE AND STRETCHING WEST THROUGH THE CUYAMA VALLEY, OTHERWISE
MOST OF THE REST OF THE AREA WILL BE DRYING OUT.
AND NOW COMES THE TRICKY PART. A VERY STRONG NORTHWEST JET THAT
PUSHED OUR COLD FRONT THROUGH AT A RAPID PACE IS STARTING TO NOSE
INTO THE REGION. MODELS HAVE BEEN RAMPING UP THE WINDS WITH EACH
SUCCESSIVE MODEL RUN AND EVEN THE NAM MOS GUIDANCE FROM 12Z TODAY
WAS SHOWING 65 KTS OF SUSTAINED WIND AT SANDBERG ABOVE THE
GRAPEVINE WHICH IS EASILY THE HIGHEST I'VE SEEN FOR A MOS FORECAST.
SO SUFFICE IT TO SAY WE'RE IN FOR A WINDY PERIOD AND REALLY NOT
GOING OUT ON A LIMB FORECASTING WELL ABOVE HIGH WIND WARNING
CRITERIA FOR THE INTERSTATE 5 CORRIDOR REGION TONIGHT. HOWEVER, THE
TRICKY PART IS HOW MUCH OF THIS WIND WILL SURFACE AT LOWER
ELEVATIONS. MODELS ARE SHOWING A GOOD AMOUNT OF SUBSIDENCE TO THE
LEE OF THE MTNS DEVELOPING THIS EVENING SO IT'S REASONABLE TO ASSUME
AT LEAST SOME OF THOSE STRONGER WINDS ALOFT WILL SURFACE, ESPECIALLY
IN THE SANTA CLARITA VALLEY AND FOOTHILLS OF THE SAN FERNANDO
VALLEY. ELSEWHERE IT'S A TRICKY FORECAST BUT BETTER TO ERR ON THE
SIDE OF CAUTION, SO HIGH WIND WARNINGS ARE IN EFFECT FOR ALL THE
MOUNTAINS (EXCEPT SLO), THE LA/VENTURA VALLEYS, AND SRN SBA COUNTY.
ALL THESE AREAS COULD SEE GUSTS AROUND 60 MPH WITH ISOLATED GUSTS TO
75 MPH POSSIBLE THROUGH THE MOUNTAIN PASSES.
WHILE MOST AREAS WILL BE DRYING OUT, THE GRAPEVINE AREA WILL LIKELY
SEE AN INCREASE IN SHOWER ACTIVITY TONIGHT AS MOISTURE BANKS UP
AGAINST THE SRN SAN JOAQUIN VALLEY AND THAT NORTHWEST FLOW PUSHES UP
THE NORTH FACING SLOPES. ALTHOUGH THERE ISN'T MUCH IN THE WAY OF
DYNAMICS TO WORK WITH, OROGRAPHICS WILL PLAY A HUGE ROLE IN
INCREASING SHOWERS THERE TONIGHT WITH SNOW LEVELS DROPPING TO AROUND
2000 FEET. ACCUMULATIONS SHOULD STAY UNDER 4 INCHES, BUT THE
COMBINATION OF SNOW AND EXTREMELY GUSTY WINDS WILL MAKE FOR
DANGEROUS CONDITIONS THERE THROUGH THURSDAY MORNING.
NORTHWEST FLOW WILL BE PEAKING TONIGHT, THEN DECREASING THURSDAY.
STILL QUITE A BREEZY DAY THURSDAY AND BRISK WITH HIGHS TOPPING OUT
IN THE 50S AT LOWER ELEVATIONS AND 40S IN THE HIGHER VALLEYS.
WITH LIGHTER WINDS THURSDAY NIGHT OVERNIGHT LOWS FRIDAY MORNING WILL
BE QUITE COLD AND WE WILL LIKELY NEED FROST ADVISORIES FOR THE
LA/VENTURA COUNTY VALLEYS AS WELL AS THE CENTRAL COAST. WIND WILL
STILL PLAY A ROLE BY KEEPING SOME AREAS ABOVE FREEZING, ESPECIALLY
BELOW PASSES AND CANYONS, BUT WIND PROTECTED LOCATIONS COULD EASILY
DROP INTO THE MID TO UPPER 20S.
FRIDAY SHOULD SEE ABOUT 5 DEGREES OF WARMING MOST AREAS AS WE GET A
BRIEF LITTLE OFFSHORE PUSH IN THE MORNING. HIGH CLOUDS WILL START
INCREASING FROM THE WEST AS OUR NEXT WEATHER SYSTEM APPROACHES THE
AREA.
MODELS IN MUCH BETTER AGREEMENT AT LEAST FOR THE EARLY PART OF THIS
NEXT SYSTEM THROUGH SATURDAY MORNING, BUT AFTER THAT CONFIDENCE
DROPS DECREASES. A TROF MOVING INTO CANADA WILL SPLIT OF
AN UPPER LOW THAT WILL DROP SOUTH ALONG 130W FRIDAY INTO SATURDAY.
BOTH THE GFS AND NAM SHOW A VERTICALLY STACKED LOW ABOUT 500 MILES
WEST OF SANTA MARIA SATURDAY AFTERNOON. THE ECMWF IS ABOUT 300 MILES
NORTH OF THAT POSITION. ALL MODELS SHOW SOME MOISTURE MOVING INTO
THE CENTRAL COAST WELL AHEAD OF THE LOW FRIDAY NIGHT INTO SATURDAY
MORNING, THOUGH THE NAM, ESPECIALLY THE 18Z RUN, IS MOST AGGRESSIVE
WITH THE MOISTURE SPREADING EVEN INTO LA COUNTY BY SATURDAY
AFTERNOON. SINCE A MAJORITY OF THE GFS ENSEMBLES SHOW THE LOW WEST
OF THE OPERATIONAL GFS AND NAM HAVE DECIDED TO CONFINE NEW YEARS DAY
RAIN CHANCES TO AREAS FROM VENTURA COUNTY WEST AND LEAVE LA COUNTY
DRY. HOWEVER, STILL A FAIR AMOUNT OF UNCERTAINTY AND RAIN CHANCES
ARE NOT ZERO FOR LA ON SAT. ALL MODELS ARE TAPPING INTO A FAIR
AMOUNT OF MOISTURE WITH A SMALL AREAS OF PWATS OVER AN INCH
STREAMING INTO THE POINT CONCEPTION AREA. GFS OUTPUT OF SEVERAL
INCHES OF RAIN SEEMS OVERDONE FOR SBA COUNTY BUT WILL HAVE TO WATCH
THIS CLOSELY.
IN ANY CASE, A LITTLE WARMING IS EXPECTED WITH INCREASING LOW LVL
SOUTHERLY FLOW AND SLIGHT RIDGING ALOFT AHEAD OF THE UPPER LOW.
.LONG TERM (SUN-WED)...GFS AND ECMWF ARE NOW ACTUALLY IN DECENT
AGREEMENT WITH THE TRACK OF THE LOW AS IT MOVES THROUGH THE AREA
SUNDAY INTO MONDAY. HOWEVER, STILL DON'T HAVE A LOT OF CONFIDENCE IN
THIS GIVEN THE VARIABILITY SHOWN IN THE ENSEMBLES AND PREVIOUS MODEL
DISAGREEMENT. BUT CHANCES LOOK BETTER FOR RAIN MOVING INTO LA COUNTY
BY SATURDAY NIGHT OR SUNDAY, AND LINGERING INTO MONDAY. LEFT TUESDAY
DRY FOR NOW BUT WITH NON-ZERO POPS. WEDNESDAY LOOKS DRY AND WARMER.
&&
.AVIATION...29/2355Z...GENERALLY HI CONFIDENCE IN THE CURRENT TAF.
THERE WILL BE BRIEF MVFR CIGS AT KVNY AND KBUR AND MVFR VSBYS AT
KSMX EARLY OTHERWISE THE AIRFIELDS WILL HAVE VFR CONDITIONS TONIGHT
THRU THU. THE MAIN ISSUE IS THE VERY STRONG AND GUSTY WINDS TO
AFFECT ALL THE AIRFIELDS AT TIMES THRU THU. MOST AIRFIELDS WILL ALSO
HAVE LOW LEVEL WIND SHEAR CONDITIONS AT TIMES TONIGHT INTO THU.
KLAX...GENERALLY HI CONFIDENCE IN THE CURRENT TAF. VFR CONDITIONS
CAN BE EXPECTED TONIGHT THRU THU EVENING. STRONG AND GUSTY WINDS
WILL AFFECT THE AIRFIELD THRU MUCH OF THE PERIOD...WITH LOW LEVEL
WIND SHEAR CONDITIONS AT TIMES THRU TONIGHT.
KBUR...GENERALLY HI CONFIDENCE IN THE CURRENT TAF. THERE WILL BE
BRIEF MVFR CIGS EARLY THIS EVENING OTHERWISE VFR CONDITIONS CAN BE
EXPECTED TONIGHT THRU THU. STRONG AND GUSTY WINDS WILL AFFECT THE
AIRFIELD TONIGHT INTO THU MORNING WITH LOW LEVEL WIND SHEAR
CONDITIONS EXPECTED AT TIMES DURING THE PERIOD.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...WOFFORD
AVIATION...SIRARD
SYNOPSIS...SETO
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 29, 6:00 AM PST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED DEC 29 2010
CAZ034>041-044>046-051>054-059-087-088-547-548-301400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED DEC 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
RAIN...HEAVY AT TIMES...WILL OCCUR THIS MORNING CREATING MANY TRAVEL
HAZARDS. VERY STRONG WINDS WILL AFFECT ALL AREAS TODAY CREATING
FURTHER TRAVEL HAZARDS. SNOW LEVELS WILL START OUT NEAR 5500 FEET
BUT WILL DROP TO NEAR 4000 FEET DURING THE AFTERNOON...CREATING
HAZARDS ON THE GRAPEVINE. GALE FORCE WINDS WILL CREATE HAZARDS
ACROSS THE OUTER WATERS AND POTENTIALLY THE INNER WATERS AS WELL.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
STRONG WINDS AND GRAPEVINE SNOW WILL CONTINUE TO CREATE DRIVING
HAZARDS ON THURSDAY.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
TRM
High Wind, Santa Barbara County South Coast
- When
- December 29, 4:30 PM PST to December 30, 6:00 AM PST
- Where
- Santa Barbara County South Coast forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
Strong northerly winds developed across southern sections of Santa Barbara county through the Santa Ynez Mountains. An automated sensor at Las Flores Canyon reported an extended period of sustained northerly winds between 41 and 46 MPH.
High Wind, Santa Barbara County Mountains
- When
- December 29, 4:30 PM PST to December 30, 6:00 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
Strong northerly winds developed across southern sections of Santa Barbara county through the Santa Ynez Mountains. An automated sensor at Las Flores Canyon reported an extended period of sustained northerly winds between 41 and 46 MPH.
High Wind, Santa Monica Mountains Recreation Area
- When
- December 29, 5:00 PM PST to 8:00 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
Strong northerly winds developed across the Santa Monica Mountains Recreational Area. At Laguna Peak, sustained north winds between 38 and 46 MPH were reported along with gusts between 58 and 62 MPH.
High Wind, Antelope Valley
- When
- December 29, 7:14 PM PST to 10:14 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
Strong west to northwest winds developed across the Antelope Valley. An automated sensor near the intersection of Highway 14 and Avenue D reported westerly winds gusting to 66 MPH. A RAWS sensor at Poppy Park reported a wind gust of 61 MPH.
High Wind, Los Angeles County San Gabriel Valley
- When
- December 29, 9:56 PM PST to 10:56 PM PST
- Where
- Los Angeles County San Gabriel Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong northerly winds developed across the San Gabriel Valley. The RAWS sensor at San Rafael Hills reported north winds gusting to 61 MPH.
High Wind, Los Angeles County San Fernando Valley
- When
- December 30, 12:45 AM PST to 12:50 AM PST
- Where
- Los Angeles County San Fernando Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
Strong northerly winds developed across the San Fernando Valley. A trained weather spotter in Van Nuys reported sustained north winds of 45 MPH with gusts to 60 MPH.
High Wind, Santa Clarita Valley
- When
- December 30, 12:57 AM PST to 1:57 AM PST
- Where
- Santa Clarita Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong northerly winds developed across the Santa Clarita Valley. The RAWS sensor at Saugus reported north winds gusting between 58 and 61 MPH.
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- December 30, 8:00 AM PST to 8:10 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
Significant winter storm conditions developed across the mountains of Los Angeles County. Dangerous winter storm conditions were reported across the Interstate 5 corridor with a combination of snow and gusty north winds. Snowfall totals generally ranged between 3 and 7 inches. However, the northerly winds gusting in excess of 60 MPH generated near zero visibilities in blowing snow as well as dangerous wind chills below zero degrees. In fact, Interstate 5 was shut down due to the winter storm conditions.
Winter Storm, Ventura County Mountains
- When
- December 30, 8:00 AM PST to 8:10 AM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
Significant winter storm conditions developed across the mountains of Ventura County. Dangerous winter storm conditions were reported across the Interstate 5 corridor with a combination of snow and gusty north winds. Snowfall totals generally ranged between 3 and 7 inches. However, the northerly winds gusting in excess of 60 MPH generated near zero visibilities in blowing snow as well as dangerous wind chills below zero degrees. In fact, Interstate 5 was shut down due to the winter storm conditions.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, December 29 to 30, 20101 death · $5,000 · 61 kt wind · 23 events
- Dense Fog and Winter Weather in Minnesota, December 29 to 31, 20101 death · $10,000 · 10 events
- Avalanche in Montana, December 29, 20101 death · 1 injured · 1 event
- Winter Weather and Dense Fog in Wisconsin, December 29 to 31, 201010 injured · $338,000 · 13 events
- Heavy Snow and High Wind in Arizona, December 29 to 30, 201016 injured · $1,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Louisiana, December 29, 2010$5.0 million · 70 kt wind · 4 events
- Blizzard and Winter Storm in Montana, December 29 to 30, 201024 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 201021 events
- Dense Fog in Wisconsin, December 29 to 31, 2010$10,000 · 20 events
- Blizzard and Heavy Snow in North Dakota, December 29 to 31, 201018 events
- Blizzard and Winter Storm in Wyoming, December 29 to 31, 201013 events
- Winter Storm in Wyoming, December 29 to 31, 201012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266936, 266937, 266942, 266939, 266941, 266940, 266938, 266943, 266944.